Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2016, 3:21 PM EDT for Penobscot County, Maine. It was in force for 54 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 18, 2016, 4:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Penobscot County, ME
The radar
The Portland,ME radar (KGYX), 138 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:25 PM EDT | TSTM WND DMG | 1 Nnw Stetson, ME | TREES DOWN ON ROAD FROM EXETER TO STETSON. REPORT FROM WABI SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Jul 18, 3:30 PM EDT | HAIL 0.5 | Kenduskeag, ME | . |
| Jul 18, 3:38 PM EDT | TSTM WND DMG | 4 W Kenduskeag, ME | TOWN OFFICE REPORTS TREE DOWN ON AVENUE ROAD. |
| Jul 18, 3:40 PM EDT | TSTM WND DMG | 1 S Kenduskeag, ME | TOWN OFFICE REPORTS TREES DOWN ON KENDUSKEAG-LEVANT ROAD. |
| Jul 18, 3:40 PM EDT | TSTM WND DMG | Corinna, ME | MULTIPLE TREES DOWN ON ROUTE 7 GOING INTO CORINNA. TIME ESTIMATED FROM RADAR. |
| Jul 18, 3:47 PM EDT | TSTM WND DMG | 4 Ese Glenburn, ME | TREES DOWN AT PUSHAW LAKE CAMPGROUND. TWO CAMPERS TOTALLED AND A SIGN WITH 2-INCH METAL SUPPORTS WAS BENT BACKWARD. |
| Jul 18, 3:47 PM EDT | TSTM WND DMG | 4 Ese Glenburn, ME | EMERA REPORTS TREES AND LINES DOWN NEAR PUSHAW LAKE. |
| Jul 18, 3:57 PM EDT | TSTM WND DMG | 1 E Etna, ME | APPROX. 30 TREES DOWN ON A CAMP ON THE EAST SIDE OF ETNA LAKE. TIME ESTIMATED BY RADAR. |
| Jul 18, 4:12 PM EDT | TSTM WND DMG | 1 N Brewer, ME | POLICE REPORT MANY BRANCHES DOWN ON STATE STREET. TIME ESTIMATED FROM RADAR. |
| Jul 18, 4:12 PM EDT | TSTM WND DMG | 1 Nne Brewer, ME | FIRE DEPARTMENT REPORTS TREE DOWN ON STATE STREET. |
| Jul 18, 4:15 PM EDT | TSTM WND DMG | 1 Sse Brewer, ME | MANY TREES DOWN AROUND TOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 11:12 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
834
WUUS51 KCAR 181921
SVRCAR
MEC019-182015-
/O.NEW.KCAR.SV.W.0023.160718T1921Z-160718T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
321 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
* UNTIL 415 PM EDT
* AT 321 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SKOWHEGAN...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BANGOR...OLD TOWN...BUCKSPORT...NEWPORT...ORONO...BREWER...
HAMPDEN...HERMON...CORINTH...VEAZIE...KENDUSKEAG...GLENBURN...
ORRINGTON...LEVANT...CARMEL...CORINNA...NEWBURGH...PLYMOUTH...
ETNA AND STETSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4472 6920 4473 6927 4480 6929 4482 6928
4492 6931 4496 6872 4469 6873 4466 6874
4466 6877 4468 6876 4469 6879 4468 6881
4470 6885 4465 6919
TIME...MOT...LOC 1921Z 269DEG 36KT 4481 6968
HAIL...1.00IN
WIND...60MPH
$$
MIGNONE2 follow-up statements
336
WWUS51 KCAR 181948
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
348 PM EDT MON JUL 18 2016
MEC019-182015-
/O.CON.KCAR.SV.W.0023.000000T0000Z-160718T2015Z/
PENOBSCOT ME-
348 PM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN PENOBSCOT COUNTY...
AT 347 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
NEWPORT...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BANGOR...OLD TOWN...BUCKSPORT...NEWPORT...ORONO...BREWER...HAMPDEN...
HERMON...CORINTH...VEAZIE...KENDUSKEAG...GLENBURN...ORRINGTON...
LEVANT...CARMEL...CORINNA...NEWBURGH...PLYMOUTH...ETNA AND STETSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4472 6920 4473 6927 4480 6929 4482 6928
4492 6931 4496 6872 4469 6873 4466 6874
4466 6877 4468 6876 4469 6879 4468 6881
4470 6885 4465 6919
TIME...MOT...LOC 1947Z 269DEG 36KT 4481 6930
HAIL...1.00IN
WIND...60MPH
$$
MIGNONE659
WWUS51 KCAR 182013
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
413 PM EDT MON JUL 18 2016
MEC019-182023-
/O.EXP.KCAR.SV.W.0023.000000T0000Z-160718T2015Z/
PENOBSCOT ME-
413 PM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PENOBSCOT COUNTY
WILL EXPIRE AT 415 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN AND EAST CENTRAL MAINE.
LAT...LON 4472 6920 4473 6927 4480 6929 4482 6928
4492 6931 4496 6872 4469 6873 4466 6874
4466 6877 4468 6876 4469 6879 4468 6881
4470 6885 4465 6919
TIME...MOT...LOC 2011Z 269DEG 36KT 4481 6930
$$
FARRARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:37 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 18, 12:37 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1237 PM EDT MON JUL 18 2016 .SYNOPSIS... A strong cold front will approach from the northwest today and will cross the area tonight. High pressure will follow with a drier and cooler air mass Tuesday. The next cold front will cross northern New England Friday. && .NEAR TERM /THROUGH TONIGHT/... 1230 PM Update...SPC issued a severe thunderstorm watch for the entire forecast area. The first severe storms are tracking rapidly towards Piscataquis and Penobscot counties. Severe thunderstorm warnings will likely be needed in these counties within the next two hours. Damaging winds remain the number one threat with these storms. Previous discussion... The main concern in the near term is the potential for severe weather this afternoon and evening. The Storm Prediction Center has the area from Bangor and Topsfield north in a slight risk. The CWA is usually only in a slight risk a couple of times each summer. A strong cold front near James Bay early this morning will move across Quebec today and into the Saint Lawrence River Valley by early evening. The front will then sweep across the forecast area this evening and will move off the Downeast coast overnight. The PWATS are around 1.5 inches this afternoon, and there will be increasing shear this afternoon ahead of the front. There will likely be a pre-frontal trough that moves into the western zones during the afternoon. The main concern will be for damaging wind gusts, but any storms that really get going with very strong updrafts could contain large hail, but the threat of wind is higher than that of hail. Will beef up the wording and include damaging winds and large hail for areas inland from the coast. The threat of severe weather will likely come to an end by 9 PM, with the last of the showers to move off the coast around or shortly after midnight. Cooler and drier air will gradually filter into northern area overnight. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... Cool Canadian high pressure builds into Maine for dry weather and below normal temperatures. Highs will struggle to get to 70 degrees across the Crown of Maine with low to mid 70s Downeast. Lows will dip down in to the upper 40s across the Northern Maine Woods Tuesday Night. Highs will warm 5 to 7 degrees on Wednesday but still be below normal for mid July. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Temperatures will warm to above normal levels on Thursday as the surface high pressure system moves offshore. Humidity levels will increase as well with moisture streaming northward in the return flow. A cold front is forecast to pass through northern New England on Friday with a chance for showers and thunderstorms. The associated upper level trough quickly pushes offshore Friday Night. A shortwave ridge brings drier weather back to the state on Saturday before another upper trough approaches Maine on Sunday for more convection. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... NEAR TERM: VLIFR to IFR in low clouds and and fog early this morning will give way to VFR by mid morning. Variable conditons in thunderstorms in the afternoon and evening. Some storms may have tops to 45k ft agl with sfc wind gusts to 50+ kts and large hail. Conditions will improve to VFR tonight as the cold front sweeps off the coast. SHORT TERM: VFR conditions will prevail through Thursday. MVFR cigs and vsbys will be possible in marine stratus and fog at KBGR and KBHB Thursday Night and in showers and thunderstorms at all TAF sites on Friday. && .MARINE... NEAR TERM: Areas of fog will produce poor visibility at times until the cold front sweeps off the coast late tonight. The seas will build later today into tonight ahead of an approaching cold front to 4 to 5 ft on the coastal waters. It appears that conditions will remain just below sca levels. SHORT TERM: A SCA for seas may be needed on Friday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/MCW Short Term...Okulski Long Term...Okulski Aviation...CB/MCW/Okulski Marine...CB/MCW/Okulski
Hazardous weather outlook, Jul 18, 11:13 AM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1113 AM EDT MON JUL 18 2016 MEZ001>006-010-011-015>017-029>032-191515- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 1113 AM EDT MON JUL 18 2016 ...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-191515- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 1113 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF FOG WILL PRODUCE LOCALLY POOR VISIBILITY THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 18, 9:27 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
927 AM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG NEWPORT 44.84N 69.28W
07/17/2016 PENOBSCOT ME DEPT OF HIGHWAYS
ONE TREE DOWN IN NEWPORT, RELAYED FROM TOWN
PUBLIC WORKS. TIME ESTIMATED FROM RADAR.
&&
FMKThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:37 AM EDT | Dense Fog Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 2 hr |
| Jul 18, 2:06 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 54 min |
| Jul 18, 2:58 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 62 min |
| Jul 18, 3:03 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Piscataquis, Washington | 57 min |
| Jul 18, 3:20 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 55 min |
| Jul 18, 3:34 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 56 min |
| Jul 18, 3:43 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 47 min |
| Jul 18, 4:27 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 63 min |
| Jul 18, 4:37 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 23 min |
| Jul 18, 5:00 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 30 min |
| Jul 18, 5:48 PM EDT | Tornado Warning | CAR | Aroostook | 27 min |
| Jul 18, 6:13 PM EDT | Tornado Warning | CAR | Aroostook | 32 min |
| Jul 18, 6:48 PM EDT | Special Marine Warning | CAR | 27 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.